Advertisement

Variational Principles for Eigenvalues of Nonlinear Eigenproblems

  • Heinrich VossEmail author
Conference paper
Part of the Lecture Notes in Computational Science and Engineering book series (LNCSE, volume 103)

Abstract

Variational principles are very powerful tools when studying self-adjoint linear operators on a Hilbert space \(\mathcal{H}\). Bounds for eigenvalues, comparison theorems, interlacing results and monotonicity of eigenvalues can be proved easily with these characterizations, to name just a few. In this paper we consider generalization of these principles to families of linear, self-adjoint operators depending continuously on a scalar in a real interval.

Keywords

Variational Principle Essential Spectrum Nonlinear Eigenvalue Problem Operator Pencil Extreme Eigenvalue 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Y.S. Abramov, Variational principles for nonlinear eigenvalue problems. Funct. Anal. Appl. 7, 317–318 (1973)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Y.S. Abramov, Linear operators and spectral theory: pencils of waveguide type and related extremal problems. J. Math. Sci. 64, 1278–1288 (1993)CrossRefGoogle Scholar
  3. 3.
    E.M. Barston, A minimax principle for nonoverdamped systems. Int. J. Eng. Sci. 12, 413–421 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    P. Binding, D. Eschwé, H. Langer, Variational principles for real eigenvalues of self-adjoint operator pencils. Integr. Equ. Oper. Theory 38, 190–206 (2000)CrossRefzbMATHGoogle Scholar
  5. 5.
    R. Courant, Über die Eigenwerte bei den Differentialgleichungen der mathematischen Physik. Math. Z. 7, 1–57 (1920)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    R.J. Duffin, A minimax theory for overdamped networks. J. Rat. Mech. Anal. 4, 221–233 (1955)zbMATHMathSciNetGoogle Scholar
  7. 7.
    J. Eisenfeld, E.H. Rogers, Elementary localization theorems for nonlinear eigenproblems. J. Math. Anal. Appl. 48, 325–340 (1974)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    D. Eschwé, M. Langer. Variational principles of eigenvalues of self-adjoint operator functions. Integr. Equ. Oper. Theory 49, 287–321 (2004)CrossRefzbMATHGoogle Scholar
  9. 9.
    E. Fischer, Über quadratische Formen mit reellen Koeffizienten. Monatshefte für Math. und Phys. 16, 234–249 (1905)CrossRefzbMATHGoogle Scholar
  10. 10.
    R.O. Griniv, T.A. Mel’nik, On the singular Rayleigh functional. Math. Notes 60, 97–100 (1996)Google Scholar
  11. 11.
    K.P. Hadeler, Variationsprinzipien bei nichtlinearen Eigenwertaufgaben. Arch. Ration. Mech. Anal. 30, 297–307 (1968)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    K.P. Hadeler, Nonlinear eigenvalue problems, in Numerische Behandlung von Differentialgleichungen ed. by R. Ansorge, L. Collatz, G. Hämmerlin, W. Törnig, ISNM 27 (Birkhäuser, Stuttgart, 1975), pp. 111–129Google Scholar
  13. 13.
    M. Hasanov, An approximation method in the variational theory of the spectrum of operator pencils. Acta Appl. Math. 71, 117–126 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    M. Hasanov, The spectra of two–parameter quadratic operator pencils. Math. Comput. Model. 54, 742–755 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    H. Langer, Über stark gedämpfte Scharen im Hilbertraum. J. Math. Mech. 17, 685–705 (1968)zbMATHMathSciNetGoogle Scholar
  16. 16.
    A.S. Markus, Introduction to the Spectral Theory of Polynomial Operator Pencils (AMS Translations of Mathematical Monographs, Providence, 1988)zbMATHGoogle Scholar
  17. 17.
    T.A. Mel’nik, S.A. Nazarov, The asymptotics of the solution to the Neumann spectral problem in a domain of the “dense-comb” type. J. Math. Sci. 85, 2326–2345 (1997)Google Scholar
  18. 18.
    H. Poincaré, Sur les equations aux dérivées partielles de la physique mathématique. Am. J. Math. 12, 211–294 (1890)CrossRefzbMATHGoogle Scholar
  19. 19.
    L. Rayleigh, Some general theorems relating to vibrations. Proc. Lond. Math. Soc. 4, 357–368 (1873)Google Scholar
  20. 20.
    E.H. Rogers, A minimax theory for overdamped systems. Arch. Ration. Mech. Anal. 16, 89–96 (1964)CrossRefzbMATHGoogle Scholar
  21. 21.
    E.H. Rogers, Variational properties of nonlinear spectra. J. Math. Mech. 18, 479–490 (1968)zbMATHMathSciNetGoogle Scholar
  22. 22.
    R.E.L. Turner, Some variational principles for nonlinear eigenvalue problems. J. Math. Anal. Appl. 17, 151–160 (1967)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    R.E.L. Turner, A class of nonlinear eigenvalue problems. J. Func. Anal. 7, 297–322 (1968)CrossRefGoogle Scholar
  24. 24.
    H. Voss, A maxmin principle for nonlinear eigenvalue problems with application to a rational spectral problem in fluid–solid vibration. Appl. Math. 48, 607–622 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    H. Voss, A minmax principle for nonlinear eigenproblems depending continuously on the eigenparameter. Numer. Linear Algebra Appl. 16, 899–913 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    H. Voss, B. Werner, A minimax principle for nonlinear eigenvalue problems with applications to nonoverdamped systems. Math. Meth. Appl. Sci. 4, 415–424 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    H.F. Weinberger, On a nonlinear eigenvalue problem. J. Math. Anal. Appl. 21, 506–509 (1968)CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    A. Weinstein, W.F. Stenger, Methods of Intermediate Problems for Eigenvalues (Academic, New York, 1972)zbMATHGoogle Scholar
  29. 29.
    B. Werner, Das Spektrum von Operatorenscharen mit verallgemeinerte Rayleighquotienten. Arch. Ration. Mech. Anal. 42, 223–238 (1971)CrossRefzbMATHGoogle Scholar
  30. 30.
    H. Weyl, Das asymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differentialgleichungen (mit einer Anwendung auf die Theorie der Hohlraumstrahlung). Math. Ann. 71, 441–479 (1912)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Institute of MathematicsHamburg University of TechnologyHamburgGermany

Personalised recommendations